Excessive Amount of Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Excessive Amount of Meds?


i have bi polar schitzo effective disorder, my doctor has me on lots of diferent medications i was wondering why when they do the same things. the list is lithium. respedal, klonpin, geodone, cogentin, paxil, zesteril, serevent.  i want to know if this seems like an excessive amount of medications to be taking all at once.


Dear Diane --
If you separate the medications into groups, it's a little easier to see what's going on.  

Antipsychotics: Geodon and Risperdal.
    (cogentin is to counteract a Risperidone side effect)
Mood stabilizers: lithium (some would put Klonopin here too, as a "minor" mood stabilizer)
Antidepressant: Paxil
Other: Serovent is for airway problems like asthma; Zestril is usually used for blood pressure

So, you have two antipsychotics; one mood stabilizer; one antidepressant (plus Klonopin, a "wet blanket"; and Cogentin for side effect control).  Is that a usual approach to "schizoaffective disorder?"  Many psychiatrists would say yes.  Some would say no.  Some might wonder whether the antidepressant could be making things worse so that you require two antipsychotics.  Some might  wonder why you're on two antipsychotics but only one mood stabilizer, as the mood stabilizers are the mainstay in the treatment of bipolar disorder, and using multiple mood stabilizers is a routine approach to bipolar disorder, whereas using multiple antipsychotics has not become so well accepted so far.  On the other hand, your doctors could have worked hard to figure out that this is just the right combination for you, compared to other options.  You could ask -- graciously and respectfully -- about whether the antidepressant could be inducing symptoms the other med's have to control; and ask whether an additional mood stabilizer (here's a list) might help and allow you to stop Risperidone, which would allow you to stop Cogentin (thus stopping two medications while adding only one).  The answer could be no, in your case.  

Dr. Phelps

 

Published July, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?